During the ICTHIC webinar titled “Challenges in the management of fragile CAT patients (older patient population & palliative care),” Professor Thomas McFarlane delivered a lecture addressing the topic of polypharmacy in older cancer patients with cancer-associated thrombosis (CAT). Here we provide a summary of the main points from his speech. You can also watch Thomas McFarlane’s lecture in the video below and the full webinar recording here.
Definitions of polypharmacy
The definition of polypharmacy has historically varied significantly, encompassing different criteria such as numerical counts, duration of therapy or setting, and descriptive terms like minor, moderate, major, and excessive polypharmacy .
Among the various definitions of polypharmacy and associated terms, the most commonly reported category focused solely on numerical criteria. However, most studies did not provide a clear clinical rationale for using a numerical count, such as five or more medications, to define polypharmacy or explain how this definition could optimize health outcomes by rationalizing medication use. It has been suggested that while the term polypharmacy has evolved over time, its definition primarily revolves around the prescription or consumption of more drugs than clinically appropriate for a patient with comorbidities .
Other definitions related to the concept of polypharmacy involve medications that may be inappropriate, medications that are beneficial for a specific condition the patient has but are not being taken, and medications with similar therapeutic effects whose combined use does not provide added benefits.
Polypharmacy has been reported to exceed 90% among older cancer patients and has been associated with an increased risk of several negative outcomes, including adverse drug reactions, drug-drug interactions, medication errors and reduced quality of life.
Drug-drug interactions of anticoagulants
Within the context of CAT, a particular concern revolves around the potential interaction between a patient’s pre-existing medications and anticoagulants such as warfarin, heparins, and DOACs (direct oral anticoagulants). This interaction raises the risk of clot formation and bleeding.
In a multicenter, randomized, open-label clinical trial, it has been demonstrated that warfarin is less effective than LMWHs (low-molecular-weight heparins) in preventing recurrent thromboembolism in patients with cancer who have acute venous thromboembolism .
Warfarin therapy in patients presents several challenges that complicate its administration. Firstly, achieving and maintaining tight therapeutic control can be difficult due to factors such as anorexia and vomiting, which can affect the absorption and metabolism of the drug. Furthermore, frequent interruptions in therapy may be necessary due to conditions like thrombocytopenia or medical procedures, which can disrupt the continuity of treatment. Another challenge is the difficulty in obtaining venous access for monitoring the patient’s international normalized ratio (INR) levels, which are crucial for determining the appropriate warfarin dosage. Moreover, the use of warfarin carries an increased risk of both recurrent thrombosis and bleeding.
While the use of warfarin presents several challenges, such as a notable risk of drug interactions and an increased likelihood of both recurrent thrombosis and bleeding events, the situation is comparatively more favorable with heparin. The interaction between heparin and other medications does not raise significant concerns.
Regarding both DOACs and warfarin, certain drug-drug interactions (DDIs) involving these medications have been extensively studied and documented; furthermore, the complexity increases when considering the impact of polytherapy, where multiple medications are taken concurrently.
Interacting meds in cancer patients
More specifically, cancer patients may experience a variety of polypharmacy conditions, including the use of multiple medications such as chemotherapy, supportive care medications, tyrosine kinase inhibitors, and hormonal agents. In the article by Short and Connors, various chemotherapy drugs were listed along with their effects on CYP3A4 (an enzyme responsible for the oxidative metabolism of certain chemotherapeutics) and the P-glycoprotein transporter (which plays a role in drug absorption, excretion, and chemotherapy resistance).
It should be noted that the interactions mentioned in the article are theoretical, as there is currently no available data on the combined use of any of the NOACs (novel oral anticoagulants) and specific chemotherapy agents .
The clinical significance
The list presented in the Short and Connors’ article demonstrates that some chemotherapeutic agents consistently interact with CYP3A4, P-glycoprotein, or both, while others do not. Chemotherapeutic agents that interact with these factors can have weak, moderate, or strong inhibitory or inducing effects, resulting in an increase or decrease in plasma concentration of the drugs, respectively .
A clear example of this mechanism is reported in the retrospective study conducted by Perlman et al., who examined the management of hospitalized patients taking DOACs in conjunction with enzyme-inducing drugs (EIDs). They found that the use of EIDs can lead to sub-therapeutic concentrations of DOACs, potentially resulting in treatment failure .
The study highlights the importance of considering potential drug interactions and the utility of DOAC concentration monitoring, especially in settings where both DOACs and EIDs are used.
In conclusion, an approach to managing multiple medications with potential interactions involves addressing polypharmacy issues that can be easily mitigated. This includes addressing inappropriate medication use, avoiding medication duplication, and finding alternatives for strong inhibitors/inducers or considering a switch to an anticoagulant with a lower chance of interaction.
The clinical significance of moderate inhibitors/inducers is less clear, but if a patient is on multiple agents with inhibitory or inducing effects, alternatives should be considered. Weak inhibitors/inducers are not clinically relevant. The impact of P-glycoprotein interactions is less clear and requires close patient monitoring for bleeding or clotting events. Additionally, reviewing supplements along with prescription and over-the-counter medications is essential.
- Masnoon, N., et al., What is polypharmacy? A systematic review of definitions. BMC Geriatr, 2017. 17(1): p. 230.
- Zarowitz, B.J., et al., Reduction of high-risk polypharmacy drug combinations in patients in a managed care setting. Pharmacotherapy, 2005. 25(11): p. 1636-45.
- Lee, A.Y., et al., Low-molecular-weight heparin versus a coumarin for the prevention of recurrent venous thromboembolism in patients with cancer. N Engl J Med, 2003. 349(2): p. 146-53.
- Short, N.J. and J.M. Connors, New oral anticoagulants and the cancer patient. Oncologist, 2014. 19(1): p. 82-93.
- Perlman, A., et al., Management strategies of the interaction between direct oral anticoagulant and drug-metabolizing enzyme inducers. J Thromb Thrombolysis, 2019. 47(4): p. 590-595.